Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 172, NWS Las Vegas, NV

August 13, 2022San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2022, 7:39 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2022, 7:39 PM PDT (02:39 UTC)
Expired
Aug 13, 2022, 10:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 169 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS55 KVEF 140239
FFWVEF
AZC015-CAC071-140545-
/O.NEW.KVEF.FF.W.0172.220814T0239Z-220814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
739 PM PDT Sat Aug 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 1045 PM MST /1045 PM PDT/.

* At 739 PM MST /739 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Black Meadow Landing Campground, Three Dunes Campground and 
  Cattail Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3437 11421 3438 11409 3431 11403 3428 11405
      3429 11407 3430 11409 3430 11411 3430 11413
      3430 11414 3426 11413 3426 11417 3425 11417
      3422 11420 3426 11430 3429 11440 3434 11440

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
765 
WGUS75 KVEF 140333
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
833 PM PDT Sat Aug 13 2022

AZC015-CAC071-140545-
/O.CON.KVEF.FF.W.0172.000000T0000Z-220814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
833 PM MST Sat Aug 13 2022 /833 PM PDT Sat Aug 13 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST/1045 PM 
PDT/ THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO 
COUNTIES...

At 833 PM MST /833 PM PDT/, Doppler radar indicated heavy rain ended 
prior to 8 pm over the area of far south Lake Havasu and the Bill 
Williams River. Between 2 and 3 inches of rain is estimated by radar 
to have fallen near Black Meadow Landing. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Black Meadow Landing, Three Dunes Campground and Cattail Cove 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3437 11421 3438 11409 3431 11403 3428 11405
      3429 11407 3430 11409 3430 11411 3430 11413
      3430 11414 3426 11413 3426 11417 3425 11417
      3422 11420 3426 11430 3429 11440 3434 11440

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
634 
WGUS75 KVEF 140539
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1039 PM PDT Sat Aug 13 2022

AZC015-CAC071-140549-
/O.EXP.KVEF.FF.W.0172.000000T0000Z-220814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
1039 PM MST Sat Aug 13 2022 /1039 PM PDT Sat Aug 13 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM THIS EVENING FOR 
SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

The heavy rain that prompted the flash flood warning has ended. No 
additional flooding is expected to pose a threat. Please continue to 
heed remaining road closures and avoid any roadways or washes with 
flowing water.

A Flood Watch remains in effect until 100 AM MST Monday.

LAT...LON 3437 11421 3438 11409 3431 11403 3428 11405
      3429 11407 3430 11409 3430 11411 3430 11413
      3430 11414 3426 11413 3426 11417 3425 11417
      3422 11420 3426 11430 3429 11440 3434 11440

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:35 PM PDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 12:35 PM PDT, 7 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Sat Aug 13 2022

.SYNOPSIS...A moist monsoonal flow will remain in place through
next week leading to a chance of heavy rain producing
thunderstorms across parts of the eastern Mojave Desert and
southern Great Basin. Generally dry weather is expected through
the weekend across the Sierra and Western Mojave Desert. These
western areas will see an increase again next week.
&&

.SHORT TERM...This Evening through Sunday.

For this evening, expecting any afternoon thunderstorm development
to end quickly after sunset as instability is already limited/capped
across the region due to clouds. The exception will be Lincoln
County where models show a consistent signal for an area of
precipitation to shift south after 00Z into northern and central
Lincoln County. HREF 3hr QPF for 1inch highlights this area from 00Z-
06Z as well. Ensured to linger precipitation chances through at
least 06Z for this area and increased precipitation amounts from
previous forecast per these model trends. Light showery activity may
continue at times after 06Z in Lincoln County through northern
Mohave, but impacts with these showers will be limited.

For Sunday- Very little change is expected in the overall airmass in
the next 24hrs, with high PWAT anomalies continuing to sit over
eastern San Bernardino, Clark, eastern Nye, Lincoln, and Mohave
counties. Model vorticity fields as well as simulated satellite
suggest continued influence from remnant MCVs in this area as well
on Sunday. But, compared to what we see today, expecting less cloud
cover Sunday morning which will lead to higher instability and a
potentially uncapped atmosphere. This should lead to more widespread
afternoon convection compared to today with potentially higher
impacts. Of note, HREF probabilities for over 1inch of 6hr QPF
suggests heavy rainfall and potential flash flooding in central
Mohave County through the higher terrain of Clark County. May also
see another complex of precipitation shift south through central and
southern Lincoln County into Mohave County tomorrow evening and
early overnight, which would be another focus for higher impacts.
Given the consistent signals from model reflectivities and
probabilities as well as continued high moisture available for storms
that develop- extended the Flash Flood Watch through Sunday evening.

.LONG TERM...Monday through Friday.

Ensembles show a weather pattern shift next week with high
pressure becoming repositioned further west over the central
Rockies. Ensemble mean forecasts have an inverted trough moving
westward across southern Texas and northern Mexico through the
week bringing additional moisture to the southwest by late next
week. This deeper pool of moisture is forecast to be south of our
area but a favorable southeast steering flow could send some of
this deeper moisture into our area resulting in an increasing
threat of widespread heavy rain and associated flash flooding.

&&

.AVIATION...For Harry Reid...Not expecting thunderstorm activity
directly over the terminal, but chances of storms in the vicinity
are likely, particularly over the higher terrain to the west and
south of the Las Vegas Valley. These storms have the potential to
kick off gusty winds from their direction. Storms aside, winds will
generally remain below 10 kts. Additionally, confidence is low, but
storms forming across Lincoln County tonight have the potential to
kick off a north-northeasterly outflow between 06 and 07Z tonight,
with gusts to 20 kts possible. SCT-BKN aoa 12 kft through the TAF
period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Best chances of vicinity thunderstorms for
both the Las Vegas Valley and the Colorado River Valley through 02Z
tonight, with gusty winds possible from their direction. Otherwise,
winds will favor diurnal speeds and directions. SCT-BKN aoa 12 kft
with lower ceilings expected with stronger nearby storm activity.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 13, 4:51 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
08/13/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS FLOODING ACROSS ALL FOUR LANES
            ALONG STATE ROUTE 62 AT HILLVIEW ROAD.

0335 PM     FLASH FLOOD      6 WSW GOLDEN VALLEY     35.18N 114.31W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED SOUTH EGAR
            ROAD FROM ABRIGO ROAD TO WEST SHINARUMP
            DRIVE DUE TO FLOODING.

0335 PM     FLASH FLOOD      5 SW GOLDEN VALLEY      35.19N 114.29W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED SOUTH
            ESTRELLA ROAD CLOSED FROM WEST REDWALL DRIVE
            TO WEST SHINARUMP DRIVE DUE TO FLOODING.

0350 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED WEST
            SHINARUMP DRIVE FROM SOUTH COLORADO ROAD TO
            SOUTH EGAR ROAD DUE TO FLOODING.

0400 PM     FLASH FLOOD      2 NE KINGMAN            35.21N 114.02W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING ALONG HARRISON
            STREET IN KINGMAN FROM A BLOCK NORTH OF US
            66 TO MOTOR STREET. ROAD IS IMPASSABLE.

0410 PM     FLASH FLOOD      1 ENE KINGMAN           35.20N 114.03W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED FAIRGROUNDS BOULEVARD
            FLOODED NORTH OF US 66 IN KINGMAN. ROAD IS
            IMPASSABLE.

0410 PM     TSTM WND DMG     3 NE KINGMAN            35.21N 114.01W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NUMEROUS TREES DOWN AND ONE
            TREE SPLIT AS A RESULT OF THUNDERSTORM
            RELATED WIND GUSTS IN KINGMAN ON ANDY DEVINE
            BY INTERSTATE 40.

0440 PM     HEAVY RAIN       2 NNE KINGMAN           35.21N 114.04W
08/13/2022  E1.30 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED A ROOF CAVE-IN AT THE
            SAFEWAY ON THE INTERSECTION OF STOCKTON HILL
            AND DETROIT IN KINGMAN AS WELL AS PARKING
            LOT PONDING BEHIND THE STORE.

0440 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.23N 114.29W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORT NORTH
            ESTRELLA ROAD IS CLOSED FROM WEST CHINO
            DRIVE TO WEST ZUNI DRIVE DUE TO FLOODING.

&&

VARIAN
Local storm report, Aug 13, 5:22 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      9 SW DOLAN SPRINGS      35.49N 114.38W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST COTTONWOOD ROAD IS CLOSED FROM HIGHWAY
            93 TO MILE MARKER 13 DUE TO WEATHER. TIME
            ESTIMATED BY RADAR.

&&

MS
Local storm report, Aug 13, 6:19 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      13 NW DOLAN SPRINGS     35.70N 114.47W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST WHITE HILLS ROAD IS CLOSED FROM HIGHWAY
            93 TO MILE MARKER FOUR DUE TO FLOODING. TIME
            ESTIMATED USING RADAR.

&&

MS
Local storm report, Aug 13, 6:29 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      9 SW DOLAN SPRINGS      35.49N 114.38W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            SW DOLAN SPRINGS. WEST COTTONWOOD ROAD IS
            CLOSED FROM HIGHWAY 93 TO MILE MARKER 13 DUE
            TO WEATHER. TIME ESTIMATED BY RADAR.

0230 PM     FLASH FLOOD      13 NW DOLAN SPRINGS     35.70N 114.47W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 13
            NW DOLAN SPRINGS. WEST WHITE HILLS ROAD IS
            CLOSED FROM HIGHWAY 93 TO MILE MARKER FOUR
            DUE TO FLOODING. TIME ESTIMATED USING RADAR.

&&
Local storm report, Aug 13, 7:35 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 NW NEEDLES            34.86N 114.63W
08/13/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING ON NEEDLES HIGHWAY JUST SOUTH OF
            RIVER ROAD.

0555 PM     FLASH FLOOD      13 NW DOLAN SPRINGS     35.70N 114.47W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 13
            NW DOLAN SPRINGS. WEST WHITE HILLS ROAD IS
            CLOSED FROM HIGHWAY 93 TO MILE MARKER FOUR
            DUE TO FLOODING. FLOODING BEGAN AT 555 PM
            MST.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:27 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 1:53 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 2:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Aug 14, 2:22 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 3:21 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 14, 3:46 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 4:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 13, 7:26 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 1:49 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 2:27 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 2:55 PM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 14, 3:28 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 3:38 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 4:39 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.